Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Aberdeen, SD

September 19, 2017Big Stone County, Traverse County, Minnesota; Grant County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 19, 2017, 11:26 PM CDT for Big Stone County, Traverse County, Minnesota; Grant County, Roberts County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 11:26 PM CDT (04:26 UTC)
Expired
Sep 19, 2017, 11:45 PM CDT
In force
19 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Big Stone County, MN, Traverse County, MN, Grant County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

845 
WUUS53 KABR 200426
SVRABR
MNC011-155-SDC051-109-200445-
/O.NEW.KABR.SV.W.0196.170920T0426Z-170920T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1126 PM CDT TUE SEP 19 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Traverse County in west central Minnesota...
  Big Stone County in west central Minnesota...
  Southeastern Roberts County in northeastern South Dakota...
  Northeastern Grant County in northeastern South Dakota...

* Until 1145 PM CDT

* At 1125 PM CDT, severe thunderstorms were located along a line
  extending from near Johnson to near Artichoke Lake to near
  Marietta, moving northeast at 60 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Ortonville, Big Stone City, Graceville, Clinton, Odessa, Artichoke,
  Correll, Johnson, Trinity Lutheran Country Church, Artichoke Lake
  and Big Stone Lake.

This replaces the previous warning that was in effect until 1130 PM 
CDT.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A tornado watch remains in effect until midnight CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4520 9619 4522 9622 4522 9627 4525 9629
      4527 9645 4512 9645 4529 9648 4555 9649
      4566 9626 4559 9625 4558 9624 4541 9624
      4541 9612 4524 9612 4524 9611 4518 9610
TIME...MOT...LOC 0425Z 229DEG 53KT 4553 9634 4532 9618 4501 9637 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Connelly
1 follow-up statement
842 
WWUS53 KABR 200443
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1143 PM CDT TUE SEP 19 2017

MNC011-155-SDC051-109-200452-
/O.EXP.KABR.SV.W.0196.000000T0000Z-170920T0445Z/
Traverse MN-Big Stone MN-Roberts SD-Grant SD-
1143 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE...BIG
STONE...SOUTHEASTERN ROBERTS AND NORTHEASTERN GRANT COUNTIES WILL
EXPIRE AT 1145 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until midnight CDT for west central
Minnesota...and northeastern South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4520 9619 4522 9622 4522 9627 4525 9629
      4527 9645 4512 9645 4529 9648 4555 9649
      4566 9626 4559 9625 4558 9624 4541 9624
      4541 9612 4524 9612 4524 9611 4518 9610
TIME...MOT...LOC 0442Z 229DEG 53KT 4568 9609 4547 9593 4516 9612 

$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:19 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 19, 6:19 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
619 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 603 PM CDT Tue Sep 19 2017

Tornado Watch 487 remains in effect through midnight CDT.
Thunderstorms appear to finally be developing. Parameters
describing how severe storms can become are all rather healthy
this evening, so the concern for large hail, damaging winds and
tornados persists through late this evening.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 255 PM CDT Tue Sep 19 2017

The threat for severe storms over the next couple of hours will be
the main forecast challenge.

As of 20Z, an area of low pressure is located over NW North
Dakota with a cold front approaching the Missouri River Valley.
Pre-frontal thunderstorms have developed within the past hour.
This convection developed a bit sooner than expected. An
approaching upper level trough will erode the remaining convective
inhibition with more widespread convection developing within the
next hour or two. Very high 0-6 km bulk shear values and steep low
level lapse rates, very large hail will be possible with some
thunderstorms. 0-1 km bulk shear values, along with high values
over 0-3 km SRH, there is a threat for tornadoes as well with
discrete supercells.

Storms should consolidate into the line of storms after 0Z with
damaging winds and hail becoming the main threat. While PWATS are
exceedingly high, fast storm motion will limit locally heavy
rainfall. The convection should exit this CWA before 9Z with dry
conditions expected on Wednesday.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 255 PM CDT Tue Sep 19 2017

The extended period starts off fairly quiet with the region between
high pressure to the east and a low pressure trough over the
Rockies. Dry conditions are anticipated until the trough/front
reaches the area Friday night. The boundary then looks to remain
nearly stationary from the western high plains to the western Great
Lakes through the weekend and into the day Monday, keeping
precipitation chances fairly high. Little in the way of instability,
so expect the precipitation to be generally just rain. High pressure
moves back in Monday night and Tuesday, bringing a return to dry
conditions.

Temperatures will be right around normal on Wednesday, with highs in
the lower to mid 70s. Warmer air moves in Thursday ahead of the
approaching boundary, with highs mainly in the 80s. Will be a fairly
tight temperature gradient on Friday as the front moves in, with
highs ranging from the mid 60s northwest to the mid 80s southeast.
Cooler air then settles in with the precipitation chances over the
weekend and with the high coming in behind it. Highs will be in the
upper 50s to mid 60s Saturday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 603 PM CDT Tue Sep 19 2017

A cold front along the Missouri River valley will be picking up
speed here over the next few hours, working east into MN by late
tonight. The low stratus and areas of fog from earlier today have
dissipated and guidance shows that, outside of convection, VFR
conditions are forecast over the next 24 hours. Thunderstorms have
been slow to get going this afternoon in this forecast area, but
it appears that the storms are beginning to fire up in the James
River valley and also back along the cold front over the Missouri
River valley. Some of these storms should become severe, with
large hail, damaging winds and even a tornado or two.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...SD
LONG TERM...Parkin
AVIATION...Dorn
Hazardous weather outlook, Sep 19, 9:35 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
935 PM CDT Tue Sep 19 2017

MNZ039-046-SDZ007-008-011-018>023-210245-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
935 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Tonight

Strong to severe storms remain over eastern South Dakota and west
central Minnesota as a strong cold front moves east across the
area. Damaging hail will be possible. There is even a tornado
threat. However, the biggest threat will be damaging winds over
60 mph, as storms likely form a line or lines and move over far
eastern South Dakota and western Minnesota late this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Wind, hail,
tornado, and other reports can be relayed to the Aberdeen National
Weather Service by calling, or through our Facebook and Twitter
pages.

SDZ003>006-009-010-015>017-033>037-045-048-051-210245-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
935 PM CDT Tue Sep 19 2017 /835 PM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Local storm report, Sep 19, 9:03 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             DOLAND                  44.89N 98.10W
09/19/2017  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

            HEAVY RAINS CAUSING PONDING OF WATER IN CITY
            STREETS.

&&

RV
Local storm report, Sep 19, 9:36 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
936 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          4 SW CLARK              44.83N 97.80W
09/19/2017                   CLARK              SD   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED TORNADO.

&&

RV
Local storm report, Sep 19, 10:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TORNADO          BRADLEY                 45.09N 97.63W
09/19/2017                   CLARK              SD   BROADCAST MEDIA

            BRIEF TOUCHDOWN REPORTED BY WXNATION TV
            METEOROLOGIST.

&&

AP
Local storm report, Sep 19, 11:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     8 W CLEAR LAKE          44.75N 96.84W
09/19/2017  E54 MPH          DEUEL              SD   MESONET

&&

RV
Local storm report, Sep 19, 11:22 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       2 NE SANDY SHORE STATE  44.91N 97.21W
09/19/2017  M2.40 INCH       CODINGTON          SD   PUBLIC

            REPORT RELAYED THROUGH CODINGTON COUNTY
            EMERGENCY MANAGER.

&&

RV
Local storm report, Sep 19, 11:25 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLOOD            2 ESE WATERTOWN         44.90N 97.12W
09/19/2017                   CODINGTON          SD   EMERGENCY MNGR

            STREET FLOODING OCCURRING IN WATERTOWN WITH
            1 VEHICLE REPORTED STALLED. SEARCH AND
            RESCUE CREWS BARRICADING ROADS THAT ARE
            UNDERWATER.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:49 PM CDTSevere Thunderstorm WarningABRBig Stone41 min
Sep 19, 7:01 PM CDTTornado WarningABRCampbell, Edmunds, McPherson, Walworth29 min
Sep 19, 7:23 PM CDTTornado WarningABRMcPherson20 min
Sep 19, 7:29 PM CDTSevere Thunderstorm WarningABRBrown, Marshall46 min
Sep 19, 7:40 PM CDTTornado Warning Tornado observedABRSpink35 min
Sep 19, 7:46 PM CDTSevere Thunderstorm WarningABRBrown, Spink44 min
Sep 19, 7:52 PM CDTTornado WarningABRMcPherson24 min
Sep 19, 8:12 PM CDTSevere Thunderstorm WarningABRBrown, Marshall33 min
Sep 19, 8:13 PM CDTTornado WarningABRClark, Spink32 min
Sep 19, 8:23 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall, Spink37 min
Sep 19, 8:28 PM CDTTornado WarningABRClark, Spink32 min
Sep 19, 8:41 PM CDTSevere Thunderstorm WarningABRBrown, Marshall34 min
Sep 19, 8:53 PM CDTTornado WarningABRClark, Codington, Day, Spink37 min
Sep 19, 9:24 PM CDTTornado WarningABRClark, Codington, Day36 min
Sep 19, 9:54 PM CDTTornado WarningABRCodington, Day, Grant, Roberts15 min
Sep 19, 10:43 PM CDTAreal Flood WarningABRCodington3 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.